Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 238, NWS Dodge City, KS

June 22, 2018Hamilton County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 22, 2018, 5:11 PM MDT for Hamilton County, Kearny County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2018, 5:11 PM MDT (23:11 UTC)
Expired
Jun 22, 2018, 5:48 PM MDT
In force
37 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Hamilton County, KS, Kearny County, KS

The radar

The Dodge City radar (KDDC), 157 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 12:19 PM MDTSevere Thunderstorm WatchSPC6 hr
Jun 22, 3:31 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1793 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

835 
WUUS53 KDDC 222311
SVRDDC
KSC075-093-230015-
/O.NEW.KDDC.SV.W.0238.180622T2311Z-180623T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
611 PM CDT FRI JUN 22 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southern Hamilton County in southwestern Kansas...
  Southwestern Kearny County in southwestern Kansas...

* Until 715 PM CDT/615 PM MDT/.

* At 610 PM CDT/510 PM MDT/, a severe thunderstorm was located 9 
  miles southwest of Syracuse, moving east at 15 mph.  This replaces 
  the previous warning for Hamilton and Kearny counties.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Syracuse and Kendall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3774 10198 3801 10194 3810 10144 3774 10144
TIME...MOT...LOC 2310Z 280DEG 12KT 3789 10189 

HAIL...1.25IN
WIND...60MPH
 
$$

TATRO
3 follow-up statements
579 
WWUS53 KDDC 222323
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
623 PM CDT FRI JUN 22 2018

KSC075-093-230015-
/O.CON.KDDC.SV.W.0238.000000T0000Z-180623T0015Z/
Hamilton KS-Kearny KS-
623 PM CDT FRI JUN 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM
CDT/615 PM MDT/ FOR SOUTHEASTERN HAMILTON AND SOUTHWESTERN KEARNY
COUNTIES...

At 622 PM CDT/522 PM MDT/, a severe thunderstorm was located 9 miles
south of Syracuse, moving east at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Syracuse and Kendall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3774 10189 3803 10183 3810 10144 3774 10144
TIME...MOT...LOC 2322Z 281DEG 29KT 3784 10178 

HAIL...1.25IN
WIND...60MPH
 
$$

TATRO
067 
WWUS53 KDDC 222332
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
632 PM CDT FRI JUN 22 2018

KSC075-093-230015-
/O.CON.KDDC.SV.W.0238.000000T0000Z-180623T0015Z/
Hamilton KS-Kearny KS-
632 PM CDT FRI JUN 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM
CDT/615 PM MDT/ FOR SOUTHEASTERN HAMILTON AND SOUTHWESTERN KEARNY
COUNTIES...

At 632 PM CDT/532 PM MDT/, a severe thunderstorm was located 10 miles
south of Syracuse, moving east at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Kendall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3774 10189 3793 10177 3797 10144 3774 10144
TIME...MOT...LOC 2332Z 280DEG 12KT 3783 10174 

HAIL...1.50IN
WIND...60MPH
 
$$

TATRO
558 
WWUS53 KDDC 222348
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
648 PM CDT FRI JUN 22 2018

KSC075-093-222358-
/O.CAN.KDDC.SV.W.0238.000000T0000Z-180623T0015Z/
Hamilton KS-Kearny KS-
648 PM CDT FRI JUN 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HAMILTON AND
SOUTHWESTERN KEARNY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southwestern Kansas.

LAT...LON 3774 10189 3793 10177 3797 10144 3774 10144
TIME...MOT...LOC 2347Z 280DEG 12KT 3782 10167 

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 5:03 PM MDT, 8 minutes earlier.

Area forecast discussion, Jun 22, 5:03 PM MDT, 8 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
603 PM CDT Fri Jun 22 2018

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Saturday)
Issued at 1231 PM CDT Fri Jun 22 2018

Widespread thunderstorms across the area expected this evening
into the early overnight. Two areas of concern with the storms
will be from northeast Colorado and southeast Colorado. The
northeast Colorado storms (which at the time of this forecast
discussion have formed just east of the Denver airport) should
move in to the northwest zones by late afternoon with the primary
threat of damaging winds and some hail. The southeast Colorado
storms will have the greater threat of being initially discrete
as they move into southwest Kansas and the Oklahoma and Texas
panhandle. Development for these storms should be shortly after
4pm. The environment ahead of the development of the southeast
Colorado storms continues to be the most favorable for the higher
impact severe storms. CAPE values of ~3000 J/kg with bulk shear
values in the 50 kt range and right curved hodographs for Elkhart,
Liberal, and Garden City will suggest any discrete cell capable
of producing destructive hail and isolated tornadoes. Both areas
should eventually converge into one long squall line and become
primarily a damaging wind threat east of highway 283.

Most of the thunderstorms should be out of the forecast area by
sunrise and Saturday looks quiet for most of the day. An outside
chance of an isolated thunderstorm could develop in the late
afternoon and evening as a 500-700 mb shortwave moves out of
eastern Colorado.

.LONG TERM...(Saturday night through Friday)
Issued at 131 PM CDT Fri Jun 22 2018

Primary threat is coming on Sunday with an enhanced risk in place
for much of central and southwest Kansas. Newest updates with the
NAM and GFS continue to show widespread area of ~4000 J/kg CAPE
and bulk shear values increasing through the day. An upper level
low will move from Montana into Nebraska during the day and will
eject a strong shortwave out of eastern Colorado in the afternoon.
Areas of convection could develop earlier in the day along the
I-70 corridor (around noon) and convection will develop towards
the mid afternoon for areas to the south. Given the very unstable
environment the likelihood of a line of severe storms looks to be
the case however if any of the storms can stay discrete for an
hour or two large hail will be a threat. The biggest threat with
the storms should be damaging straight line winds and flash
flooding. Thunderstorm activity should be out of the area by
Monday morning.

Afterwards through the rest of the week, an upper level ridge will
move into the central plains providing warmer temperatures.
Shortwaves are still being suggested by the GFS so storms can't be
ruled out...but it does look like the weather pattern should be
more quiet.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 600 PM CDT Fri Jun 22 2018

Strong to severe thunderstorms will spread eastward across west
central and southwest Kansas into central Kansas through late this
evening. This will increase the potential for brief MVFR/IFR
conditions in the vicinity of all TAF sites generally 00Z TO 03Z
this evening. Outside of gusty winds resultant of thunderstorm
produced outflow, prevailing southerly winds around 10 to 20kt
early this evening are expected to become relatively light and
variable overnight in wake of advancing thunderstorms as surface
high pressure fills in across the Western High Plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  88  66  89 /  50   0  10  50
GCK  60  88  65  88 /  70   0  10  40
EHA  59  89  64  92 /  50   0  10  20
LBL  61  88  66  91 /  60   0  10  30
HYS  63  88  65  84 /  60  10  10  60
P28  65  88  68  92 /  80  10   0  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...JJohnson
Hazardous weather outlook, Jun 22, 1:49 AM MDT, 15 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
249 AM CDT Fri Jun 22 2018

KSZ030-031-043>046-061>066-074>081-084>090-231000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
249 AM CDT Fri Jun 22 2018 /149 AM MDT Fri Jun 22 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Severe thunderstorms will be possible late today and early
tonight across western Kansas. Baseball size hail or larger along
with wind gusts in excess of 60 mph and periods of heavy rainfall
will be the main hazards. There will also be a chance for a few
tornadoes late today or early this evening.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Strong to Severe thunderstorms will be possible Sunday night. Hail
two inches or large, strong damaging winds, and heavy rainfall
currently appears to be the main hazards.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

* Sunday
  - Lightning: Significant risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Fire weather: Elevated risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 2 pm west of highway 83.
Spotter activation may then be required after 5 pm for the
remainder of western Kansas.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 22, 4:03 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
503 PM CDT FRI JUN 22 2018

KSZ061-062-074-222245-
Stanton KS-Kearny KS-Hamilton KS-
503 PM CDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...SOUTHWESTERN KEARNY...
NORTHWESTERN GRANT AND NORTHEASTERN STANTON COUNTIES UNTIL 545 PM
CDT/445 PM MDT/...

At 502 PM CDT/402 PM MDT/, Doppler radar was tracking a strong
thunderstorms in northeast Prowers County in eastern Colorado. These
storms will be moving into Hamilton county shortly

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Syracuse, Coolidge and Kendall.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southwestern Kansas.

LAT...LON 3826 10204 3826 10154 3774 10152 3773 10153
      3774 10204
TIME...MOT...LOC 2202Z 286DEG 42KT 3812 10204

TATRO
Special weather statement, Jun 22, 4:37 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
537 PM CDT FRI JUN 22 2018

KSZ062-063-222300-
Finney KS-Kearny KS-
537 PM CDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY AND WEST
CENTRAL FINNEY COUNTIES UNTIL 600 PM CDT...

At 536 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Leoti, moving east at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern Kearny
and west central Finney Counties.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3826 10112 3801 10094 3813 10144 3826 10144
TIME...MOT...LOC 2236Z 288DEG 30KT 3823 10131

TATRO
Special weather statement, Jun 22, 4:50 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Dodge City KS
550 PM CDT FRI JUN 22 2018

KSZ031-222345-
Ellis KS-
550 PM CDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR ELLIS COUNTY UNTIL 645 PM CDT...

At 550 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles south of Hill City to 2 miles
southeast of Trego Center. Movement was east at 40 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Hays, Ellis, Victoria, Walker, Catherine, Schoenchen, Emmeram,
Yocemento, Pfeifer, Toulon, Munjor and Antonino.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Kansas.

LAT...LON 3870 9904 3870 9958 3913 9959 3913 9904
TIME...MOT...LOC 2250Z 284DEG 36KT 3919 9982 3886 9986

UMSCHEID
Local storm report, Jun 22, 4:57 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
557 PM CDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     1 NE GRIGSTON           38.49N 100.70W
06/22/2018  E60 MPH          SCOTT              KS   PUBLIC

&&
Special weather statement, Jun 22, 4:57 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
557 PM CDT FRI JUN 22 2018

KSZ074-075-084-085-230000-
Stanton KS-Stevens KS-Grant KS-Morton KS-
557 PM CDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORTON...SOUTHERN
GRANT...SOUTHEASTERN STANTON AND NORTHERN STEVENS COUNTIES UNTIL 700
PM CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Feterita, moving east at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hugoton, Moscow, Woods, Ryus and Cave.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3720 10173 3739 10166 3754 10110 3714 10110
TIME...MOT...LOC 2257Z 280DEG 12KT 3729 10146

TATRO
Special weather statement, Jun 22, 5:04 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
604 PM CDT FRI JUN 22 2018

KSZ043-062-063-077-230000-
Gray KS-Finney KS-Kearny KS-Scott KS-
604 PM CDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KEARNY...NORTHWESTERN
FINNEY...SOUTHWESTERN SCOTT AND NORTHWESTERN GRAY COUNTIES UNTIL 700
PM CDT...

At 604 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Deerfield, moving east at 25 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Garden City, Lakin, Holcomb and Deerfield.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern and west central Kansas.

LAT...LON 3810 10144 3829 10100 3799 10059 3779 10144
TIME...MOT...LOC 2304Z 280DEG 12KT 3807 10111

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 3:28 AM MDTSpecial Weather StatementDDCSeward62 min
Jun 22, 5:01 AM MDTSpecial Weather StatementDDCMeade59 min
Jun 22, 6:18 AM MDTSpecial Weather StatementDDCSeward27 min
Jun 22, 7:22 AM MDTSpecial Weather StatementDDCMeade53 min
Jun 22, 3:37 PM MDTSpecial Weather StatementDDCLane, Scott53 min
Jun 22, 3:54 PM MDTSpecial Weather StatementDDCMorton51 min
Jun 22, 3:59 PM MDTSevere Thunderstorm WarningDDCLane, Ness, Scott, Trego61 min
Jun 22, 4:03 PM MDTSpecial Weather StatementDDCHamilton42 min
Jun 22, 4:08 PM MDTSevere Thunderstorm WarningDDCFinney, Lane, Scott67 min
Jun 22, 4:14 PM MDTSevere Thunderstorm WarningDDCHamilton, Kearny61 min
Jun 22, 4:37 PM MDTSpecial Weather StatementDDCKearny23 min
Jun 22, 4:44 PM MDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman, Lane, Ness, Rush and 1 more61 min
Jun 22, 4:50 PM MDTSpecial Weather StatementDDCEllis55 min
Jun 22, 4:57 PM MDTSpecial Weather StatementDDCStevens63 min
Jun 22, 5:03 PM MDTSevere Thunderstorm WarningDDCEllis, Trego42 min
Jun 22, 5:04 PM MDTSpecial Weather StatementDDCFinney, Kearny56 min
Jun 22, 5:13 PM MDTSevere Thunderstorm WarningDDCFinney, Kearny41 min
Jun 22, 5:19 PM MDTSevere Thunderstorm WarningDDCClark, Edwards, Ford, Gray, Hodgeman, Kiowa and 1 more56 min
Jun 22, 5:21 PM MDTSevere Thunderstorm WarningDDCClark, Finney, Ford, Grant, Gray, Haskell and 3 more54 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.